Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 19, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 1, 2003, 11:54 PM CDT for Clark County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 11:54 PM CDT (04:54 UTC)
- Expired
- May 2, 2003, 12:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Clark County, AR
The radar
The Little Rock radar (KLZK), 109 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 4.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3075 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
651
WFUS54 KLZK 020454
TORLIT
ARC019-020530-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1153 PM CDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CLARK COUNTY IN SOUTHWEST ARKANSAS
* UNTIL 1230 AM CDT
* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO ABOUT 2 MILES SOUTH OF ARKADELPHIA...MOVING EAST AT 25 MPH.
GOLFBALL SIZE HAIL IS ALSO OCCURRING WITH THE STORM.
* THE TORNADO IS EXPECTED TO BE NEAR...
GRIFFITHTOWN AROUND 1215 AM CDT
&&
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3398 9296 3403 9316 3420 9313 3416 9302
3416 9289
$$
46What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 1, 9:09 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 1, 9:09 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 909 PM CDT THU MAY 1 2003 SEVERE THUNDERSTORMS CONTINUE TO INTENSIFY. SOME WILL LIKELY DEVELOP INTO TORNADOES. FCSTID = 38 .LZK...NONE.
Hazardous weather outlook, May 1, 4:55 PM CDT, 6 hours 59 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 455 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS THOSE AREAS EARLIER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT. 29
In the hours before
Local storm report, May 1, 8:57 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
857 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 3 NW NEEDMORE AR .75 INCH HAIL
05/01/03 SCOTT REPORTED BY LAW
ENFORCEMENT
0855 PM CHERRY HILL AR 1.00 INCH HAIL
05/01/03 POLK REPORTED BY
STORM SPOTTER
28Local storm report, May 1, 9:11 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
911 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM PINE RIDGE AR 1.00 INCH HAIL
05/01/03 MONTGOMERY REPORTED BY COOP
OBSERVER
0903 PM PINE RIDGE AR 1.75 INCH HAIL
05/01/03 MONTGOMERY REPORTED BY COOP
OBSERVER
28Local storm report, May 1, 9:24 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM BIG FORK AR 1.75 INCH HAIL
05/01/03 POLK REPORTED BY HAM
RADIO OPERATOR
28Local storm report, May 1, 10:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM BOARD CAMP AR TORNADO
05/01/03 POLK SHERIFFS OFFICE REPORTS
TREES AND POWER LINES DOWN
FROM EAST OF BOARD CAMP TO
NEAR BIG FORK. MANY TREES
DOWN. POWER LINES DOWN.
HOUSES DAMAGED. TREES ARE
BEING CUT OUT OF ROADS TO
REACH HOUSES.
1000 PM 1 E HOPPER AR 1.25 INCH HAIL
05/01/03 MONTGOMERY HAIL COVERED THE GROUND.
REPORTED BY STORM SPOTTER
1015 PM 2 N CADDO GAP AR 1.00 INCH HAIL
05/01/03 MONTGOMERY NICKEL TO QUARTER SIZE
HAIL. HAIL LASTED ON AND
OFF FOR 20 MINUTES.
REPORTED BY PUBLIC
28Local storm report, May 1, 10:35 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 PM GLENWOOD AR .88 INCH HAIL
05/01/03 PIKE REPORTED BY COOP OBSERVER
28Local storm report, May 1, 11:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1152 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 1 W CHERRY HILL AR .88 INCH HAIL
05/01/03 POLK REPORTED BY COOP OBSERVER
1055 PM ALPINE AR 1.75 INCH HAIL
05/01/03 CLARK REPORTED BY EMERGENCY
MANAGEMENT
1055 PM ALPINE AR WIND DAMAGE
05/01/03 CLARK TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT
1135 PM ARKADELPHIA AR 1.00 INCH HAIL
05/01/03 CLARK REPORTED BY EMERGENCY
MANAGEMENT
1149 PM ARKADELPHIA AR 1.75 INCH HAIL
05/01/03 CLARK REPORTED BY EMERGENCY
MANAGEMENT
28The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:08 PM CDT | Tornado Warning | LZK | Scott | 57 min |
| May 1, 8:06 PM CDT | Tornado Warning | LZK | Polk, Scott | 59 min |
| May 1, 9:03 PM CDT | Tornado Warning | LZK | Montgomery, Polk | 37 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | LZK | Pike | 60 min |
| May 1, 9:47 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 18 min |
| May 1, 10:06 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 29 min |
| May 1, 10:15 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Hot Spring | 60 min |
| May 1, 10:55 PM CDT | Tornado Warning | LZK | Clark | 60 min |
| May 2, 12:47 AM CDT | Severe Thunderstorm Warning | LZK | Marion | 28 min |
| May 2, 1:06 AM CDT | Severe Thunderstorm Warning | LZK | Baxter | 34 min |
| May 2, 1:22 AM CDT | Severe Thunderstorm Warning | LZK | Marion | 23 min |
| May 2, 1:41 AM CDT | Severe Thunderstorm Warning | LZK | Baxter | 19 min |
| May 2, 2:07 AM CDT | Severe Thunderstorm Warning | LZK | Fulton | 38 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.